Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Counting algebraic numbers with large height II


Authors: David Masser and Jeffrey D. Vaaler
Journal: Trans. Amer. Math. Soc. 359 (2007), 427-445
MSC (2000): Primary 11R04
DOI: https://doi.org/10.1090/S0002-9947-06-04115-8
Published electronically: August 24, 2006
MathSciNet review: 2247898
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We count algebraic numbers of fixed degree over a fixed algebraic number field. When the heights of the algebraic numbers are bounded above by a large parameter $ \mathcal{H}$, we obtain asymptotic estimates for their cardinality as $ \mathcal{H} \rightarrow \infty $.


References [Enhancements On Off] (What's this?)

  • 1. J. W. S. Cassels, An Introduction to the Geometry of Numbers, Springer-Verlag, New York, 1959. MR 0157947 (28:1175)
  • 2. S-J. Chern and J. D. Vaaler, The distribution of values of Mahler's measure, J. reine angew. Math. 540 (2001), 1-47. MR 1868596 (2003a:11137)
  • 3. H. Davenport, On a principle of Lipschitz, J. London Math. Soc. 26 (1951), 179-183. MR 0043821 (13:323d)
  • 4. J. Franke, Y. I. Manin and Y. Tschinkel, Rational points of bounded height on Fano varieties, Invent. Math. 95 (1989), 421-435. MR 0974910 (89m:11060)
  • 5. X. Gao, On Northcott's Theorem, Ph.D. Thesis, University of Colorado (1995).
  • 6. S. Lang, Algebraic Number Theory, Addison-Wesley, Reading, Mass., 1970. MR 0282947 (44:181)
  • 7. A. Leutbecher, Zahlentheorie, Springer-Verlag, Berlin, 1996.
  • 8. C. Liebendörfer, Linear equations and heights over division algebras, Ph.D. Thesis, Basel (2002).
  • 9. K. Mahler, On the zeros of the derivative of a polynomial, Proc. Royal Soc. London, Ser. A 264 (1961), 145-154. MR 0133437 (24:A3271)
  • 10. D. Masser and J. D. Vaaler, Counting algebraic numbers with large height I, submitted for publication.
  • 11. D. G. Northcott, An inequality in the theory of arithmetic on algebraic varieties, Proc. Cambridge Phil. Soc. 45 (1949), 502-509 and 510-518. MR 0033094 (11:390a)
  • 12. E. Peyre, Hauteurs et mesures de Tamagawa sur les variétés de Fano, Duke Math. J. 79 (1995), 101-218. MR 1340296 (96h:11062)
  • 13. S. H. Schanuel, Heights in number fields, Bull. Soc. Math. France 107 (1979), 433-449. MR 0557080 (81c:12025)
  • 14. W. M. Schmidt, On heights of algebraic subspaces and diophantine approximations, Ann. Math. 85 (1967), 430-472. MR 0213301 (35:4165)
  • 15. W. M. Schmidt, Northcott's theorem on heights I. A general estimate, Monatsh. Math. 115 (1993), 169-181. MR 1223249 (94b:11054)
  • 16. W. M. Schmidt, Northcott's theorem on heights II. The quadratic case, Acta Arith. LXX.4 (1995), 343-375. MR 1330740 (96a:11059)
  • 17. W. M. Schmidt, Heights of algebraic points, Number Theory and its Applications (C. Y. Yildirim and S. A. Stepanov, eds.), Marcel Dekker, 1999, pp. 185-225. MR 1661668 (2000b:11076)
  • 18. P. G. Spain, Lipschitz: a new version of an old principle, Bull. London Math. Soc. 27 (1995), 565-566. MR 1348710 (96g:11072)
  • 19. J. L. Thunder, An asymptotic estimate for heights of algebraic subspaces, Trans. Amer. Math. Soc. 331 (1992), 395-424. MR 1072102 (92g:11062)
  • 20. J. L. Thunder, The number of solutions of bounded height to a system of linear equations, J. Number Theory 43 (1993), 228-250. MR 1207503 (94a:11045)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11R04

Retrieve articles in all journals with MSC (2000): 11R04


Additional Information

David Masser
Affiliation: Mathematisches Institut, Universität Basel, Rheinsprung 21, 4051 Basel, Switzerland
Email: David.Masser@unibas.ch

Jeffrey D. Vaaler
Affiliation: Department of Mathematics, University of Texas at Austin, 1 University Station C1200, Austin, Texas 78712
Email: vaaler@math.utexas.edu

DOI: https://doi.org/10.1090/S0002-9947-06-04115-8
Keywords: Mahler measure, height
Received by editor(s): December 14, 2004
Published electronically: August 24, 2006
Additional Notes: The research of the second author was supported in part by the National Science Foundation (DMS-00-88915).
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society